Indiana, 2019

Tornado and Hail in Indiana, March 14, 2019

March 14, 2019 · NWS IND · 7 events in 6 counties and zones

A strong low pressure system brought severe thunderstorms with hail and a tornado, and even damaging winds outside of thunderstorms on March 14, 2019.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong low pressure system brought severe thunderstorms with hail and a tornado, and even damaging winds outside of thunderstorms on March 14, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 14, 8:40 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 14, 8:40 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
940 AM EDT Thu Mar 14 2019

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 347 AM EDT Thu Mar 14 2019

The large and intense storm system that has plagued the middle part
of the country over the last day will track into the Great lakes
this evening. The threat for severe thunderstorms and high winds
later today will exist ahead of a strong cold front. Much colder air
will return into the Ohio Valley Friday into the weekend behind the
front. Mainly dry and cool conditions are expected this weekend
through the middle of next week.

&&

.NEAR TERM /This Afternoon/...

Issued at 940 AM EDT Thu Mar 14 2019

Previous forecast appears on track and limited changes were made.

Deep low pressure was in place over Iowa. Satellite Imagery shows
a conveyor belt of moisture ahead of the low streaming across
Tennessee and Kentucky To Indiana. Radar shows a plethora of
scattered showers arriving in Central Indiana from the Southwest.

The ongoing Strong pressure gradient across the area was resulting
in gusty winds across the forecast area. The surge of moisture
will arriving within the flow this afternoon will result in the
development of additional showers and storms. Given the favorable
wind shear and strong pressure gradient....the ongoing mention of
possible severe storms along with our ongoing wind advisory
remains valid. HRRR suggests best window for showers and storms
between 18-22Z. Thus have trended pops toward the highest values
during the afternoon. Given the strong warm air advection expected
today and the periodic nature of the showers have trended highs
at or above the forecast builder blends.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 347 AM EDT Thu Mar 14 2019

Forecast challenges focus on light precip chances Friday as the cold
pool swings across the lower Great Lakes...and temperatures as the
brief foray with spring weather ends and colder temps return.

Most if not all rain will be out of central Indiana by early evening
as the occluded front presses across the region. The primary impact
through much of the evening will remain the high winds as model
soundings maintain a well mixed boundary layer tapping into the
departing low level jet. While it will remain windy through the
night...a developing inversion and weakening flow through the upper
levels of the boundary layer will enable winds to drop below
headline criteria most likely by mid to late evening. As a well
defined dry slot swings across the region in wake of the
front...expect a period with mainly clear skies before lower clouds
associated with cold pool expand back across the forecast area
overnight.

The surface low will be north of the Great Lakes by Friday morning
tracking northeast towards james Bay by Friday night. A trailing
surface trough in tandem with an upper level wave will maintain
cloudy and breezy conditions all day Friday with precipitation in
vicinity of the trough. Critical thicknesses dip down within the
cold pool that precipitation type will be in the form of a rain/snow
mix or perhaps more likely all snow. Bulk of the showers will be
focused across the northern 2/3 of the forecast area with no
accumulation expected. The presence of the snow showers combined
with the wind and the temperatures will add to the raw feeling to
Friday...especially when juxtaposed against the temperatures
experienced Wednesday and those expected today.

Skies will gradually clear Friday night into Saturday morning as the
storm system fully departs off to the northeast and high pressure
builds in from the west. Continued cyclonic flow aloft however will
likely enable some cu formation through the day. A weak but fast
moving upper level wave will approach from the northwest late
Saturday night. Moisture is limited with this feature and anticipate
just an increase in mid level clouds late Saturday night as the wave
moves into the region.

Temps...am much closer to the cooler METMOS guidance for highs
Friday and Saturday with daytime temperatures likely to remain in
the low to mid 40s. A model blend should work well for lows through
the period which will settle back into the 20s by Friday and
Saturday nights.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 242 AM EDT Thu Mar 14 2019

Ensembles are in good agreement with respect to the upcoming
pattern during this period. Long wave troughing will hold over the
eastern parts of the country, as upper ridging drifts slowly east
through the Rockies.

Some of the ensembles still indicates potential for light showers
on Sunday, as a disturbance moves through the Great Lakes. Will go
with chance PoPs on Sunday, mainly over the northeast zones.

Another weak disturbance may move through the area around next
Wednesday. Ensembles are not very bullish on precipitation
chances yet with this disturbance. Will lean towards mainly a dry
forecast after Sunday until some better trends can become
established.

&&

.AVIATION /Discussion for the 141500Z IND Taf Update/...

No significant changes to the ongoing Taf. Added a tempo group for
late this morning and early afternoon to account for the
approaching showers and storms from the SW. Expect brief MVFR or
worse conditions within any TSRA that strikes a TAF site.

Previous Discussion below

/Discussion for the 141200Z TAFS/...
Issued at 630 AM EDT Thu Mar 14 2019

Areas of light to moderate rain expected to continue throughout
most of the morning in the vicinity of the terminals. Some
embedded lightning strikes possible by the late morning hours, as
some stronger lift moves north out of western Kentucky and
southeast Missouri. Visibility restrictions probable in the
heavier rain areas.

Short term models suggest a better threat for convection may
develop after about 141700Z, as an occlusion moves into the area.
Brief IFR visibility restrictions and gusty shifting winds in and
near convection. Model data suggest this surface feature will pass
off to the east of the terminals by 142000Z, effectively ending
the convective threat.

Lower MVFR ceilings have been slow to develop due to a slightly
drier easterly component to the low level wind flow. However, more
widespread ceilings 015-025 have been expanding over southern
Illinois and southeast Missouri, so should see ceilings fall into
the MVFR category by the mid to late morning hours. The lower
ceilings should scatter out again in the wake of the frontal
passage by late this afternoon.

Surface winds 160-190 degrees this morning with frequent gusts
25-30 kts will shift to 210-230 degrees with gusts in excess of
40 kts after frontal passage later this afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Puma
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/JP
Hazardous weather outlook, Mar 14, 3:18 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
418 AM EDT Thu Mar 14 2019

INZ021-028>031-035>049-051>057-060>065-067>072-151000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
418 AM EDT Thu Mar 14 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Rain and embedded thunderstorms this morning. Severe
thunderstorms this afternoon. High winds possible today.

Hazards: Lightning...brief heavy rainfall and gusty winds this
morning. Damaging winds as the primary threat with tornadoes...
large hail...lightning and brief heavy rainfall this afternoon. High
wind gusts outside of showers and storms peaking at 45 to 55 mph.

Timing: The main severe weather threat will exist between 12 pm and 6
pm. Highest winds expected during the afternoon and evening.

Discussion: An intense storms system will track from the central
Plains to the Great Lakes today...bringing the chance for rain...
storms and high winds to central Indiana. Severe storms are a threat
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A few chances for rain and/or snow showers Friday...Sunday
and again Wednesday.

Discussion: Rain and snow showers will be possible Friday as an upper
level disturbance on the back side of the large storm system moves
through the area. Mainly dry and cool weather is expected for the
weekend through the middle of next week with just a few small chances
for precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Mar 14, 8:43 AM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
943 AM EDT THU MAR 14 2019

INZ035-043-044-141430-
Fountain IN-Parke IN-Vermillion IN-
943 AM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...PARKE AND VERMILLION
COUNTIES UNTIL 1030 AM EDT...

At 942 AM EDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 75 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, Covington, Rockville, Veedersburg, Newport, Attica, Fairview
Park, Cayuga, Montezuma, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Newtown, Mellott and
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 8752 4015 8749 4013 8749 4013 8741
      4016 8744 4018 8742 4035 8712 3977 8710
      3961 8739 3961 8753
TIME...MOT...LOC 1342Z 219DEG 64KT 3962 8771

PUMA

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 hail, 1 tornado, 1 strong wind. Local standard time, as filed.

Hail, Howard

When
March 14, 11:47 AM EST to 11:49 AM EST
Where
Howard County, Russiaville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -86.270

Tornado, Jackson

When
March 14, 1:06 PM EST to 1:07 PM EST
Where
Jackson County, 2.05 mi W of Shields to 2.21 mi NW of Shields
Rating
EF1
Path length
1.24 mi
Path width
40 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
38.920, -86.038

An EF-1 tornado, with max wind speeds of 94 mph, briefly touched down and caused damage to trees and irrigation systems. The most extensive damage was to a pole barn, which was lifted and destroyed and a grain silo roof which was lifted and blown in an opposite direction and destroyed.

Hail, Jackson

When
March 14, 1:25 PM EST to 1:27 PM EST
Where
Jackson County, Ewing
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -86.050

This report was relayed via social media.

High Wind, Parke

When
March 14, 2:29 PM EST
Where
Parke forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Spotter estimated 60 mph non-thunderstorm winds in this location that knocked down telephone poles.

High Wind, Knox

When
March 14, 3:30 PM EST
Where
Knox forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Trees and utility lines were downed by non-thunderstorm winds at various locations around Knox County.

Strong Wind, Hendricks

When
March 14, 4:45 PM EST
Where
Hendricks forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Small trees were reported down, two miles south of Brownsburg, along a walking trail due to non-thunderstorm wind gusts.

High Wind, Marion

When
March 14, 5:15 PM EST
Where
Marion forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811260, 811250, 811261, 815999, 816001, 816005, 811271.